Alert archive / Florida / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Tallahassee, FL

January 23, 2015Bay County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jan 23, 2015, 5:13 AM CST for Bay County, Florida. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 23, 2015, 5:13 AM CST (11:13 UTC)
Expired
Jan 23, 2015, 7:15 AM CST
In force
2 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 47 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2015-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2015-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WGUS52 KTAE 231113
FFWTAE
FLC005-231315-
/O.NEW.KTAE.FF.W.0001.150123T1113Z-150123T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
513 AM CST FRI JAN 23 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...PANAMA CITY BEACH...PANAMA CITY...
  LYNN HAVEN...CALLAWAY...

* UNTIL 715 AM CST

* AT 510 AM CST...RADAR ESTIMATES THAT OVER 2 INCHES OF RAIN HAS     
  ALREADY FALLEN AROUND THE PANAMA CITY BEACH AREA WITH ANOTHER      
  ROUND OF VERY HEAVY RAIN APPROACHING. RAINFALL RATES OF 2 TO 3     
  INCHES PER HOUR ARE EXPECTED...AND FLASH FLOODING AROUND URBAN     
  AREAS IS EXPECTED TO DEVELOP.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HILAND PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3028 8599 3037 8599 3034 8550 3009 8552
      3012 8554 3010 8559 3008 8552 2998 8553
      3005 8560 3008 8570 3018 8583 3025 8598
      3027 8600

$$

42-DVD
1 follow-up statement
088 
WGUS72 KTAE 231235
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
635 AM CST FRI JAN 23 2015

FLC005-231245-
/O.CAN.KTAE.FF.W.0001.000000T0000Z-150123T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAY FL-
635 AM CST FRI JAN 23 2015

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN BAY
COUNTY...

HEAVY RAIN IS TAPERING OFF ACROSS BAY COUNTY...SO THE FLASH FLOOD 
WARNING HAS BEEEN CANCELLED. HOWEVER...ADDITIONAL HEAVY RAIN IS 
POSSIBLE LATER TODAY AND A FLASH FLOOD WATCH REMAINS IN EFFECT.

LAT...LON 3028 8599 3037 8599 3034 8550 3009 8552
      3012 8554 3010 8559 3008 8552 2998 8553
      3005 8560 3008 8570 3018 8583 3025 8598
      3027 8600

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 2:14 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 23, 2:14 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 AM EST Fri Jan 23 2015

...HEAVY RAIN AND A MARGINAL CHANCE FOR SEVERE WEATHER EXPECTED
TODAY...

.Near Term Update [through remainder of this morning]...
At 14Z/0900 EST a broad area of low pressure extended from the
Panama City area southwest across the northern Gulf. A well defined
warm front extended from the area of low pressure to north of
Appalachicola to Tallahassee to Jacksonville. A broad area of heavy
rain with embedded thunderstorms extended from southeast GA across
the Fl panhandle well into the Gulf. We are still expecting
widespread rainfall amounts of 2 to 4 inches with higher local storm
total amounts of 5-6 inches likely. The Gulf Coast from Panama City
around the coastline through Gulf County has already received 3.5 to
4 inches through mid morning. The main threat today still continues
to be flooding although there remains a chance for isolated tornadic
supercells and/or damaging wind gusts.

.Previous Near Term [Through Today]...
The overnight analysis reveals that low pressure has developed as
expected along the central Gulf coast. A well defined warm front is
also located offshore of coastal Louisiana and Alabama stretching
across our coastal waters north of the offshore buoys. The dewpoint
gradient was quite impressive at 03z with New Orleans sitting in the
mid 40s and the platforms just off the coast around 70. A large area
of convection will affect the region today. In general, the
convection allowing models (CAMs) have increased their QPF some
compared to yesterday. This is due to a subtle difference in the
orientation of the convection in the models that results in more
training convection compared to previous runs. Looking at how
tonight's convection is oriented offshore on satellite imagery
compared to the steering flow, these newer runs may have the right
idea in signaling an increased potential for training convection
today. The forecast soundings viewed in BUFKIT also show favorable
heavy rain ingredients with MBE velocity vectors signaling a greater
potential for training convection compared to yesterday. The large
scale environment will also be very moist for this time of year with
most models forecasting precipitable water values near or in the top
10 for the month of January (1.7-1.8"). Flash flood guidance values
are around 4-5" in 6 hours across rural areas and around 3" or
slightly less in some cases in the urban areas. These values are
attainable in our area in training convection. The 1 hour flash
flood guidance values for the cities are generally about 2", which
could also be attainable if convection trains over a city. With
these factors in mind, we have issued a flash flood watch for a
swath of the area where we think the greatest threat of heavy rain
exists today.

In addition to the heavy rain threat, there is also a non-zero
threat for severe storms today. As mentioned in previous
discussions, this threat is conditional upon the location of the
warm front. In general, have noted a slight northward trend in the
models for the location of the warm front compared to yesterday. The
SBCAPE values from the ensemble mean of the CAM guidance are in the
300-500 j/kg range across the Florida panhandle with around 100 j/kg
in southwest Georgia. Although this does not seem like it a lot, it
is enough given the expected high shear environment to support the
potential for an isolated tornado or two as well as damaging wind
gusts. Also noted the 00z NAM has mid 60s dewpoints reaching Albany
now with SBCAPE values reaching 500 j/kg in southwest Georgia and
over 700 j/kg in the panhandle. While this may be a little high
given the expected widespread rainfall, the overall trend in the
guidance is up, including the 00z GFS.

.Short Term [Tonight Through Sunday]...
By early this evening, surface low will be situated over SW
Georgia, with the trailing cold front extending southward through
Apalachicola into the Gulf of Mexico. Showers and isolated
thunderstorms will remain widespread ahead of the front through
the evening hours. However, the severe threat should diminish with
the loss of daytime heating and veering of the low-level wind
fields. The rain should be out of all but the eastern most
counties by sunrise on Saturday with all areas being dry by mid-
morning.

A seasonably cool airmass will move into the region for Saturday,
with highs holding in the mid to upper 50s. Sunday morning lows
will drop into the mid 30s for most areas, before warming back
into the lower 60s by afternoon.

.Long Term [Sunday Night Through Friday]...
Trough over the eastern states will be reinforced Sunday night as
a strong shortwave drops towards the Mid-Atlantic states. This
will push a dry front through the forecast area early Monday
morning. The eastern trough is forecast to remain in place through
most of next week with generally northwest flow aloft. This will
keep the weather dry with temperatures near seasonal norms.

&&

.Aviation...
[Updated...Through 12Z Saturday] Moderate to heavy rainfall with
embedded thunderstorms will continue today with IFR cigs/vsbys.
Heavy rain and convection will diminish overnight with improving
vsbys, but IFR cigs will linger.

&&

.Marine...
Rough weather over the coastal waters is on tap for the next two
days as a potent storm system moves through the southeastern
states. Strong southerly flow is expected today ahead of the cold
front with gale force gusts possible over the offshore legs,
especially early in the day. Have trimmed back the Gale Warning a
bit for today, with the strongest winds expected over the western
offshore waters. Strong west to northwest flow will develop
tonight behind the front, with more gale force gusts possible.
Conditions will improve late Saturday into Sunday. However, strong
winds will be possible once again by Monday.

&&

.Fire Weather...
Heavy rainfall today will limit fire weather concerns.

&&

.Hydrology...
The upcoming system for tonight and Friday is likely to produce a
large area of 2-3" of rainfall with locally higher amounts. This
will cause rivers across the area to rise, but most will likely
remain below flood stage. Currently, the most vulnerable areas to
minor flooding appear to be the Kinchafoonee near Dawson and the
upper Withlacoochee near Valdosta. Ensemble forecasts show the
potential for these sites to rise to minor flood stage. The
highest rainfall is currently forecast along the Ochlockonee, so
sites there may also be more vulnerable to minor flooding.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   68  50  58  35  62 / 100  80  10   0   0
Panama City   69  48  57  42  61 / 100  70  10   0   0
Dothan        64  43  54  36  60 / 100  80  10   0   0
Albany        64  46  56  35  60 / 100  90  20   0   0
Valdosta      68  52  58  36  61 / 100  90  30   0   0
Cross City    71  55  61  35  63 /  90  90  30   0   0
Apalachicola  69  51  58  41  60 / 100  80  10   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through this evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-Inland
     Walton-Jackson-Leon-Liberty-Madison-South Walton-Washington.

GA...Flash Flood Watch through this evening for Baker-Berrien-Brooks-
     Colquitt-Cook-Decatur-Grady-Lanier-Lowndes-Miller-Mitchell-
     Seminole-Thomas-Tift-Worth.

AL...None.
GM...Small Craft Advisory until 7 PM EST Saturday for Apalachee Bay-
     Coastal waters From Ochlockonee River to Apalachicola FL
     out to 20 NM-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Apalachicola to
     Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory from 7 PM this evening to 7 PM EST
Saturday      for Waters from Apalachicola to Destin FL from 20 to
60 NM.

     Gale Warning until 7 PM EST this evening for Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...HOLLINGSWORTH/DVD
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...DVD
MARINE...CAMP
FIRE WEATHER...DVD
HYDROLOGY...MOORE/CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:42 AM CSTFlash Flood WatchTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 7 more10 hr
Jan 23, 2:52 AM CSTRip Current StatementTAEBay, Franklin, Gulf, Walton48 hr
Jan 23, 3:42 AM CSTSpecial Marine WarningTAE3 hr
Jan 23, 6:31 AM CSTSpecial Marine WarningTAE3 hr
Jan 23, 9:06 AM CSTSpecial Marine WarningTAE114 min
Jan 23, 10:35 AM CSTSpecial Marine WarningTAE25 min
Jan 23, 11:00 AM CSTSpecial Marine WarningTAE45 min
Jan 23, 11:31 AM CSTSpecial Marine WarningTAE59 min
Jan 23, 12:34 PM CSTSpecial Marine WarningTAE56 min
Jan 23, 1:02 PM CSTRiver Flood WarningTAEJefferson, Madison, Taylor4 days
Jan 23, 1:31 PM CSTSpecial Marine WarningTAE59 min

Nearby

Flash Flood Warnings in Florida, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.